Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 221, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 22, 1998, 9:54 PM CDT for Grand Forks County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 1998, 9:54 PM CDT (02:54 UTC)
- Expired
- Aug 22, 1998, 10:25 PM CDT
- In force
- 31 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 45 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 10:10 PM CDT | Hail 0.75 | Thompson, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
443 WUUS1 KFAR 230256 RRA SVRFAR NDC035-230325- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 954 PM CDT SAT AUG 22 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRAND FORKS COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 1025 PM CDT * AT 955 PM...RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHEAST OF NORTHWOOD OR 25 MILES SOUTHWEST OF GRAND FORKS. THE STORM WAS MOVING TO THE SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INTERSECTION OF HIGHWAY 15 AND 18 AT 1005 PM DAMAGING WIND...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:55 PM CDT, 59 minutes earlier.
Area forecast discussion, Aug 22, 8:55 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 855 PM CDT SAT AUG 22 1998 PROBLEM FOR TNGT IS TSRA CHC ACRS CWA. 01Z SFC MAP SHOWS LOW N OF JMS WITH TROF EXTENDING NORTH TO YWG...DRY LINE SOUTH TO PIR...AND WARM FRONT EAST TO FAR. DEW POINTS IN SE ND/WC MN ARE IN THE L-M70S WITH M-U 60S IN REMAINDER OF CWA. ADAP SHOWS BEST CONVEREGECE ALONG FRONT IN SE ND WITH HIGHEST INSTABILITY AND WK CAP. YET CELLS ARE HAVING A TOUGH TIME ORGANIZING. BELIEVE THERE ARE TWO REASONS FOR THIS...ONE IS THAT CONVERGENCE APPEARS TO BE SHALLOW...BELOW 850 MB AS FLOW GOES WSW ALOFT. MORE IMPORTANT...ABR SNDG SHOWS VERY DRY AIR ABOVE 5 KFT. SUSPECT ENTRAINMENT OF VERY DRY AIR ABOVE BL INTO DEVELOPIONG CBS IS INHIBITING DEVELOPMENT. FARTHER NORTH...MSTR IS DEEPER AND THUS CONVECTION MORE ORGANIZED ALONG CANADIAN BORDER. WITH DIFFERENTIAL THERMAL ADVECTION INCREASINGLY FAVORABLE FOR CONTINUED DESTABILIZATION AS UPR TROUGH APPROACHES FROM WEST...AND SFC BOUNDARIES IN PLACE...EXPECT WIDELY SCT TSRA TO CONTINUE THROUGH THE NIGHT. AND WITH WB ZERO FALLING SMALL HAIL POSSIBLE...ESP ACRS NRN CWA. THEREFORE WL KEEP CONVECTION CHC GOING ACRS THE ENTIRE CWA. ONLY MINOR WORDING CHANGES EXPECTED IN ZONES. UPDTED ZFP OUT BY 0230Z. ANY QUESTIONS...COMMENTS...PLEASE CALL. SCHUMACHER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:26 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 29 min |
| Aug 22, 10:26 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.